Naloxone is an opioid antagonist, which helps fight and counter the effects of opioid overdose.

To understand the importance and effectiveness of Naloxone, one must first realize the health risks associated with opioid overdose. Opioids, such as heroin, methadone, and morphine, are commonly used and abused for recreational purposes by both younger generations and adults alike.

Opioid Overdose

Also known as ‘downers’, opioids are nervous system depressants, which promote drowsiness, lowered heart rate, slurred speech, decreased breathing rate, and constricted pupils. Taking large quantities of an opioid drug may result in overdose, which, in turn, may lead to serious health consequences and can even prove fatal.

Factors Related to Opioid Overdose

There are certain factors that increase the risk of opioid overdose. These may include:

  • Method of administration
  • Individual health status
  • Mixing drugs
  • Tolerance
  • Other medications
  • Quantity and potency of drug taken

Signs of Opioid Overdose

To identify opioid overdose, you must look out for the following warning symptoms.

  • Slow breathing (12 breaths per minute), erratic breathing, or no breathing
  • Unresponsiveness to stimuli
  • Tiny pupils
  • Unconsciousness
  • Limp body
  • Slow, irregular, or no heartbeat
  • Vomiting
  • Seizure
  • Choking or gurgling noises
  • Fingernails and lips turned blue
  • Cold and/or clammy skin

These symptoms of opioid overdose call for emergency medical attention and treatment and should be taken very seriously.

Preventive Measures of Opioid Overdose

Although drug use is never promoted, if you find yourself using opioids here are some safety measures you should consider taking to avoid overdose.

  • Do not use alone
  • Opt for “safer” methods of use
  • Be aware of the signs and symptoms of opioid overdose
  • Do not mix drugs
  • Do a test hit first
  • Have knowledge about community support and resources
  • Carry Naloxone with you

What is Naloxone?

Naloxone is a medication that has proved to work wonders for reversing the negative effects of an opioid overdose.

As an opioid antagonist, Naloxone works to remove opioids from the body receptors (temporarily) and prevent the re-attachment of those opioids. This medication serves to be highly effective, such that it reverses respiratory depression caused by opioid overdose in no time, bringing a person’s breathing rate back to normal.

Typically, when injected into a muscle, Naloxone takes about 2-5 minutes before showing its effects and these effects last as long as 20 minutes. Therefore, it may serve as a handy first line of defense in the case of an overdose, as it buys you precious time while you wait for an ambulance or healthcare team to arrive.

Supplying Naloxone

Only the people who are employed to provide drug treatment services by an NHS body, a local authority, or a public health agency can supply Naloxone.

Receiving training on ways to identify the signs of opioid overdose, overdose management, and the proper use of Naloxone injection is a prerequisite to supplying the medication to others.

An individual who is at risk of opioid overdose, as well as their family members, friends, or other relatives, can be supplied with Naloxone.

While Naloxone is a life-saving option for opioid overdose, you must not consider it as a safety net or an excuse to take unnecessary risks.

Take-home Naloxone Kits

The key to avoiding serious health complications and dodging death due to opioid overdose is to recognize the warning symptoms quickly and have a supply of Naloxone at home.

Thanks to the take-home Naloxone kits, you do not have to wait helplessly for the paramedics to arrive anymore. With a Naloxone kit at home, you can buy yourself some critical time while emergency help is on their way to save the victim’s life. However, it is important to note that Naloxone kits do NOT replace the need for emergency treatment or calling 911.

You may get your hands on a Naloxone kit from a pharmacy or healthcare agency, FREE of cost!

Upon receiving your kit, you most certainly will be trained to prevent opioid overdose, recognize the warning signs, and respond effectively.

Naloxone Kits Training

If you ever suspect an individual experiencing any of the symptoms of opioid overdose, you should follow the following SAVE ME steps to help save their life.

Stimulate:

If an individual does not respond to a verbal stimulus, consider giving them a sternal rub without wasting further time. It is a test for unconsciousness, which will help you recognize an opioid overdose.
If the individual does not respond to a sternal rub, it is time to call 911 – immediately!

Airway:

The next step is to check if the individual is breathing normally or not. If no, simply open airway and begin rescue breathing.

Ventilation:

To provide proper ventilation, make sure you continue the rescue breathing process for 2 minutes, supplying one breath after 5 seconds. Also, make sure that the chest of the individual is rising with each breath.

Evaluate:

After 2 minutes of rescue breathing, look out for any possible changes in the individual’s breathing rate. Are they responding or breathing normally again?
If no, it is time to inject Naloxone!

Muscular Injection:

To inject Naloxone safely in the muscle of the individual, follow these instructions:

  • Expose the thigh area as much as possible and divide into thirds. Aim to inject the medicine into the middle section.
  • Clean the targeted area with an alcohol swab.
  • Take the cap off and wipe clean the vial with the swab.
  • Connect the needle to the syringe and fill up the entire vial, around 1 ml of liquid medicine.
  • Make sure there are no air bubbles in the syringe.
  • Insert the needle into the middle thigh area at an angle of 90 degrees.
  • Release the liquid by pushing down the plunger slowly.
  • Remove the needle at 90 degrees and put it back into the kit container.

Evaluate Again:

While Naloxone takes 2-5 minutes to kick in, you should consider continuing rescue breathing for another 2 minutes. In case the individual still does not respond or show improvement, inject the second dose of Naloxone.

After the second injection, begin rescue breathing yet again for 2 minutes until the individual responds or medical help arrives. If the breathing rate gets normal on its own before the help arrives, simply place them in the recovery position – where one hand supports the head and one knee is bent in a way to prevent them from rolling onto the stomach.

If you or someone you know is at risk of opioid overdose, you should consider keeping a Naloxone kit at home. Waiting for the paramedics can be frustrating when you stand there helpless with no clue as to how you can help the victim. An instant supply of Naloxone can help save yours or your loved one’s life until the medical help arrives to take charge. Scottsdale Recovery Center specializes in the rehabilitation of those addicted to opioids.

Content for Scottsdale Recovery Center and Arizona Addiction Recovery Centers created by Cohn Media, LLC. Passionate and creative writing and broadcasting, covering the following industries: addiction rehab, health care, entertainment, technology and advocate of clear communication, positivity and humanity at its best. www.cohn.media

Talk to Someone Who’s Been There. Talk to Someone Who Can Help. Scottsdale Recovery Center holds the highest accreditation (Joint Commission) and is Arizona’s premier rehab facility since 2007. Call 602-346-9142.

Call Now ButtonCALL NOW 602.346.9142